Georgia, 2019Damaging Winds in Georgia, June 21, 2019
June 21, 2019 · NWS FFC · 3 events in 2 counties and zones
A line of thunderstorms moved into northwest Georgia late in the evening producing isolated reports of damaging thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved into northwest Georgia late in the evening producing isolated reports of damaging thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 21, 8:50 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 21, 8:50 PM EST, 1 hour 35 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
950 PM EDT Fri Jun 21 2019
.Update...
Have updated pops to increase them across the north and down the
Savannah River Valley area overnight in anticipation of the
southeast moving thunderstorms complex. Storms on the southern end
seem to show a weakening trend...but may hold together to affect
portions of the area after midnight.
41
.Previous...
.SHORT TERM /Tonight through Saturday Night/...
Main concerns in the short term period are chances and timing of
convection associated with MCS or remnant MCS in northwest flow
and excessive heat.
Hires guidance not clear at all on timing and evolution of MCS
currently over MO/IL nor with sea breeze convection forecast to
initiate and move into SW GA and possibly affect WC GA and even
ATL metro this evening. Regardless of timing of MCSs, will be very
substantial CAPE and weak-mdt mid level shear in NW flow, a very
favorable environment in our experience. Could see similar number
of warnings and wind events as we saw yesterday.
Extreme heat also a concern, came close to issuing an advisory for
parts of WC GA valid this afternoon/evening. Parameters more
favorable Saturday over far SE counties so based on collaboration
with neighboring offices, have issued advisory for 4 SE most
counties for now. Dewpoints were fcst too low today so will need
to monitor in case they are too low again tomorrow.
SNELSON
.LONG TERM /Sunday through Friday/...
The extended portion of the forecast remains mainly on track, with
only minor adjustments made based on the latest guidance. High
temperatures through the period are anticipated to be about 1-4
degrees above average with mainly upper 80s in north Georgia and low
to mid 90s in central Georgia, while low temperatures are
anticipated to be 4-8 degrees above average with upper 60s in north
Georgia and low 70s in central Georgia. Of particular interest is
Sunday afternoon, when dewpoints in the low to mid 70s will likely
contribute to heat indices in excess of 100 and approaching 105
across central Georgia. A weak upper level ridge in place to the
west will have the forecast area near the edge of an active
northwesterly flow region as the period begins on Sunday.
Disturbances traversing the northwesterly flow aloft could allow for
some mesoscale convective systems to move through north and central
Georgia on the east side of the ridge on Sunday, which will need to
be monitored.
The ridge axis will begin to flatten and position itself over our
area on Sunday night and into Monday. The influence of the ridge
should reduce rain chances during this time, but will likely not be
strong enough to suppress the diurnally driven convection
entirely. On Monday, a flattening upper level trough will move
northeastward across the eastern CONUS, dropping a surface front
into the southeast. With the trough far away to the north near the
Great Lakes region Monday night/Tuesday morning, the front itself
will not be particularly strong or well-defined. Model guidance
is nonetheless coming into better agreement that this front will
allow for an increase in the convective coverage across north
Georgia on Monday night into Tuesday as the front pushes southward
through the area. Later next week, a more amplified pattern and
less progressive pattern sets up as a broad upper ridge begins to
build in over the west-central CONUS. Meanwhile, weak inverted
troughing will remain in place over the southeast. With ample Gulf
moisture over the area, typical summertime conditions are
expected during the latter half of next week, with scattered
diurnally driven convection each afternoon.
King
&&
.PREV DISCUSSION... /Issued 214 PM EDT Fri Jun 21 2019/
UPDATE...
Near term grids in decent shape. Dewpoints a bit higher than
forecast over far SW counties but still should be below heat
advisory thresholds today. Timing of rounds of storms late tonight
and Sat PM still highly questionable with little to no consensus
from hires guidance.
SNELSON
PREV DISCUSSION... /Issued 739 AM EDT Fri Jun 21 2019/
SHORT TERM /Today through Saturday/...
A much quieter start to the short term compared to the previous 12
hours. Shortwaves have pushed east and south of the area and on
the back side we have seen some reductions to dewpoints with some
mid 60s noted over portions of North GA. Such is not the case over
SW sections where humid conditions and dewpoints in the low to mid
70s continue. With the combination of the humid surface conditions
and colder mid levels this afternoon, instability will increase
markedly with CAPE values in excess of 3500 J/KG. Despite this,
deep layer moisture will be reduced from yesterdays values which
will limit overall coverage of storms. Will only be going slight
chance for now for SW sections.
Things will be changing very quickly overnight as deep layer
moisture increases from the SW and complexes to the north send
cold pools southward into our area. Much uncertainty on position
and timing of these cold pools and as a result, hi res guidance is
all over the place with their solutions. Thinking there has to be
something to develop given NW flow and cold temps aloft as long as
there is even a hint of forcing with the cold pool. Given the
uncertainty though, went just mid range chance for now and did not
bring it as far south as some of the hi res. Strong to locally
severe storms will be possible if not likely with this activity
with large hail and damaging winds the main concern.
Saturday could be interesting as well as instability is through the
roof with the cold mid levels continuing. We still need the
forcing and flow suggests more of glancing blow for the local
area. That said, we almost always see an outflow ejected southward
that would also provide the needed lift. Have gone mid range pops
for now but could be some areas to realize likely coverage should
shortwave be further SW. Strong to severe activity with any storms
that develop once again. Heat indices for Sat will approach
critical thresholds over the far SE sections and will need to
monitor closely for possible advisory.
Deese
LONG TERM /Saturday Night through Thursday/...
Extended forecast period starts out with a fairly progressive
pattern in place. Weak upper ridging to the west has the region on
the edge of the active northwest flow region. Will need to be on the
lookout for convective systems riding down the east side of the
ridge Saturday night and into Sunday. Ridge axis transits the area
Sunday through Monday, but doesn't look dominating enough to
suppress convection completely. Flattening upper trough and short
wave sweep through the eastern half of the country for the beginning
of the work week. Associated surface front drops into the region,
however, with the primary short wave well north of the state, front
is not looking too well defined. Still, we should see some
enhancement to the convective coverage for the first half of the
week over a strictly diurnally driven scenario. Latter half of the
work week sees the upper pattern becoming much less progressive as a
more amplified pattern is progged to develop across the country.
Large but relatively disorganized upper ridge builds over the
central U.S. Weak inverted trough lingers over the southeastern
states, and combined with ample moisture, continues at least
scattered convection each day across the forecast area.
20
&&
AVIATION...
00Z Update...
VFR conditions expected with some few/sct035-045 lingering
overnight. Thunderstorm complex crossing into TN may hold together
in some form to affect KATL and other north GA taf sites around 08z.
Otherwise scattered cumulus Saturday afternoon with a few showers or
thunderstorms possible. Winds should stay on the west side 4 to 6kts
overnight and increasing to 8 to 10kts Saturday.
//ATL Confidence...00Z Update...
Low to medium confidence on SHRA/TSRA timing.
High confidence on all other elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 91 71 92 / 30 40 30 30
Atlanta 74 93 72 91 / 20 50 30 30
Blairsville 64 83 65 85 / 40 50 30 40
Cartersville 72 91 71 90 / 30 40 20 30
Columbus 76 96 74 94 / 20 30 30 30
Gainesville 71 88 70 89 / 30 40 20 30
Macon 74 96 72 95 / 10 40 40 30
Rome 72 91 71 91 / 30 40 20 30
Peachtree City 73 93 70 92 / 20 40 30 30
Vidalia 76 96 73 94 / 10 40 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM to 9 PM EDT Saturday for the following
zones: Emanuel...Montgomery...Toombs...Treutlen.
&&
SHORT TERM...41
LONG TERM....King
AVIATION...41
Hazardous weather outlook, Jun 21, 9:54 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1054 PM EDT Fri Jun 21 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1054 PM EDT Fri Jun 21 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH
GEORGIA UNTIL 5 AM SATURDAY MORNING...
Strong to severe thunderstorms are expected to be maintained
moving into the overnight hours for northern Georgia. Continuous
thunderstorm development will occur along a southeasterly moving
outflow boundary which will continue to produce a risk for
widespread damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Isolated to scattered thunderstorms are expected across the area
Saturday through Thursday, primarily in the afternoon and evening
hours. A few severe storms are possible on Saturday with damaging
winds, frequent lightning, hail, and heavy rain. The possibility
of a tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Spotters are
encouraged to submit reports of any severe weather through the web by
going to weather.gov/atlanta.
Thunderstorm Wind, Dade
- When
- June 21, 10:25 PM EST to 10:50 PM EST
- Where
- Dade County, 0.53 mi SW of Cole City to 0.69 mi SSE of Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.944, -85.576
Multiple reports of trees down from Sand Mountain to Trenton. Location included Reeves Road and Laura Lane.
Thunderstorm Wind, Dade
- When
- June 21, 10:48 PM EST to 10:53 PM EST
- Where
- Dade County, 1.37 mi NE of Plum Nelly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 34.793, -85.462
Report of a tree down on a house and truck on Plum Nelly Road, about 5 miles southeast of Trenton. No reported injuries.
Thunderstorm Wind, Catoosa
- When
- June 21, 10:50 PM EST to 10:55 PM EST
- Where
- Catoosa County, 0.51 mi W of Cloud Springs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 34.949, -85.259
A trained spotter reported numerous large branches and power lines blown down around the intersection of Lafayette Road and West Forrest Road. Power was out around the hospital in Ft. Oglethorpe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, June 21, 20192 deaths · 2 events
- Tornadoes and Hail in Kentucky, June 21, 20191 death · $585,000 · EF1 · 31 events
- Flash Flooding and Hail in Missouri, June 21 to 24, 20191 death · $1.4 million · 1 in hail · 33 events
- Hail and Damaging Winds in Missouri, June 21, 20191 death · 2 injured · $309,000 · 65 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 21, 20191 death · 2 injured · $202,000 · 65 kt wind · 12 events
- Tornadoes and Hail in Tennessee, June 21, 20192 injured · $918,000 · EF1 · 84 events
- Dust Devil in New Mexico, June 21, 201920 injured · $10,000 · 1 event
- Tornadoes and Flash Flood in Kentucky, June 21, 2019$1.4 million · EF1 · 31 events
- Hail and Damaging Winds in Georgia, June 21 to 22, 2019$635,000 · 1.5 in hail · 54 events
- Damaging Winds in Tennessee, June 21, 2019$215,000 · 65 kt wind · 13 events
- Damaging Winds in Kentucky, June 21, 2019$114,000 · 55 kt wind · 7 events
- Damaging Winds in Alabama, June 21, 20191 injured · $9,000 · 52 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839717, 843270, 839720.